The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (1035 KB) | Metadata | Table of Contents | ZAA summary
Volume 17, Issue 3, 1998, pp. 599–613
DOI: 10.4171/ZAA/841

Published online: 1998-09-30

An Extremal Problem Related to the Maximum Modulus Theorem for Stokes Functions

Werner Kratz[1]

(1) Universität Ulm, Germany

There are considered classical solutions $\nu$ of the Stokes system in the ball $B = \{Ix \in \mathbb R^n : |x| < 1\}$, which are continuous up to the boundary. We derive the-optimal constant $c = c_n$, such that, for all $x \in B$, $$| \nu (x) | ≤ c \ \mathrm {max}_{\xi \in \partial B} | \nu(\xi)| \ \ \ (*)$$ holds for all such functions. We show that $c_n = \mathrm {max}_{x \in \partial B} c_n (x)$ exists, where $c_n(x)$ is the minimal constant in (*) for any fixed $x \in B$. The constants $c_n(x)$ are determined explicitly via the Stokes-Poisson integral formula and via a general theorem on the norm of certain linear mappings given by some matrix kernel. Moreover, the asymptotic behaviour of the $c_n(x)$ as $x \to \partial B$ and as $n \to \infty$ is derived.
In the concluding section the general result on the norm of linear mappings is used to prove two inequalities: one for linear combinations of Fourier coefficients and the other from matrix analysis.

Keywords: Stokes system, maximum modulus theorem, Stokes-Poisson integral formula, norm of linear mappings

Kratz Werner: An Extremal Problem Related to the Maximum Modulus Theorem for Stokes Functions. Z. Anal. Anwend. 17 (1998), 599-613. doi: 10.4171/ZAA/841